Florida, 2005

Damaging Wind in Florida, July 23, 2005

July 23, 2005 · NWS JAX · 1 event in 1 county or zone

Trees down across northern Alachua county in Alachua and Gainesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees down across northern Alachua county in Alachua and Gainesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT SAT JUL 23 2005

.SHORT TERM...RADAR COVERAGE BEGINNING TO SLOWLY INCREASE THIS
AFTERNOON WITH FAVORABLE CONDITIONS PRESENT FOR CONTINUED AREAL
EXPANSION. RUC ANALYSIS INDICATES A LARGE AREA OF STRONG
DIFFERENTIAL VORTICITY ADVECTION OVER EXTREME SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA...SLIDING SOUTH. BEST SURFACE CONVERGENCE THUS FAR
HAS BEEN WHERE NORTHERLY FLOW ON THE BACK SIDE OF THE TROUGH AXIS
IS INTERACTING WITH DEVELOPING WEST COAST SEABREEZE. PRETTY HIGH
TRIGGER TEMPS ONCE AGAIN TODAY AND DESPITE THE FACT MOST AREAS ARE
VOID OF CONVECTION...GOOD DYNAMICS AND PLENTY OF INSTABILITY
THROUGH THE COLUMN WILL EVENTUALLY ALLOW FOR GOOD COVERAGE OF STORMS.

WARM COLUMN SHOULD KEEP HAIL THREAT TO A MINIMUM...BUT WINDS COULD
BECOME QUITE STRONG WITH INVERTED V SOUNDING INDICATED.

MODELS CONTINUE TO ADVANCE FRONTAL BOUNDARY FURTHER SOUTH WITH
SUBSEQUENT RUNS AND NORTHEAST FLOW NOW LOOKS TO SET UP OVER THE
ENTIRE FORECAST AREA. ACCOMPANYING THE SURGE WILL BE SOME DRIER AIR
AT THE SURFACE AND MID LEVELS. GFS LESS AGGRESSIVE WITH THESE
FEATURES THAN THE NAM AND CONTINUES LIKELY POPS OVER THE EXTREME
SOUTH. FEEL CONVECTION  WILL AID NORTHERLY PROPAGATING OUTFLOWS
TODAY...PUSHING MAIN MOISTURE AXIS TO A POSITION SIMILAR TO THE NAM.
WILL THEREFORE GO WITH LOW END SCATTERED POPS FOR THE SOUTH ON
SUNDAY AFTERNOON AND ISOLATED ELSEWHERE.

SLIGHT INCREASE IN MOISTURE AT THE SURFACE THROUGH TUESDAY...BUT
MID LEVELS SHOULD STAY DRY ENOUGH TO KEEP SLIGHT CHANCE TO LOW END
SCATTERED POPS GOING THROUGH MID WEEK.

LOOKS AS THOUGH DRIER AIR (LOWER 70S DEWPOINTS VS MID 70S) WILL
PREVENT ANY HEAT INDEX VALUES ABOVE 105. THIS IS DESPITE
TEMPERATURES IN THE UPPER 90S OVER THE NORTHERN ZONES SO DRY AIR
EVOLUTION WILL NEED TO BE MONITORED CLOSELY.

.LONG TERM...RIDGE AXIS TO RE-ESTABLISH ITSELF OVER THE AREA BY MID-
WEEK WITH INCREASING MOISTURE AND MORE IN THE WAY OF CLIMO POPS.
CURRENT GRIDS REFLECT THIS WELL AND LITTLE CHANGE WILL BE MADE.

&&

.MARINE...NORTH TO NORTHEAST WINDS WILL INCREASE BEHIND THE WEAK COLD
FRONT MOVING THRU THE AREA TONIGHT. HOWEVER...WINDS AND SEAS WILL
REMAIN BELOW CAUTION CRITERIA. SWELLS FROM FRANKLIN ARE EXPECTED TO
SLOWLY SUBSIDE SUN...ALTHO THE MOTION AND STRENGTH OF THE SYSTEM WILL
AFFECT THIS DECREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  98  73  98 /  10  20  10  20
SSI  79  91  79  92 /  20  20  10  10
JAX  75  93  73  93 /  30  20  10  10
SGJ  76  90  76  90 /  40  30  20  20
GNV  74  94  72  95 /  50  30  20  20
OCF  74  94  73  93 /  50  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Jul 23, 10:00 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SAT JUL 23 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT SAT JUL 23 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT INDICES TOPPING OUT AROUND 105 DEGREES THIS AFTERNOON...
...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...

HEAT INDICES WILL BE NEAR 105 DEGREES FOR SEVERAL HOURS THIS
AFTERNOON. REMAIN WELL HYDRATED AND EXERCISE CAUTION WHEN OUTDOORS.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE BEST COVERAGE OF
STORMS IS EXPECTED TO BE ACROSS NORTHEAST FLORIDA. STORM MOTION
WILL GENERALLY BE TO THE SOUTHEAST AT 10 TO 15 MPH AND WILL MOVE WELL
OFFSHORE INTO THE COASTAL WATERS AFTER DEVELOPING THIS AFTERNOON.
GUSTY WINDS UP TO 50 MPH AND EXCESSIVE CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THE STRONGER STORMS. ISOLATED SEVERE STORMS ARE
ALSO POSSIBLE.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES DUE TO
SWELLS FROM TROPICAL STORM FRANKLIN. PLEASE REFER TO THE SURF ZONE
FORECAST FOR MORE INFORMATION.

MINOR FLOODING CONTINUES ALONG THE SANTA FE AND ALTAMAHA RIVERS...
AND MODERATE FLOODING IS IMPACTING THREE RIVERS ESTATES ALONG THE
SANTA FE RIVER. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RISK OF RIP CURRENTS IS EXPECTED TO CONTINUE ON SUNDAY
AND MONDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.

HEAT INDICES WILL REACH 105 DEGREES EACH AFTERNOON THROUGH THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/DEESE

In the hours before

Special weather statement, Jul 23, 2:12 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT SAT JUL 23 2005

GAZ154-166-232015-
COASTAL CAMDEN-COASTAL GLYNN-
312 PM EDT SAT JUL 23 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CAMDEN
AND EASTERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 415 PM EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG THE EAST COAST SEABREEZE FROM
BRUNSWICK SOUTHWARD TO SAINT MARYS...MOVING SOUTH AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOVER
BLUFF...HARRIETTS BLUFF...CUMBERLAND ISLAND AND KINGS BAY NAVAL BASE
THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 23, 3:06 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT SAT JUL 23 2005

FLZ024-232030-
NASSAU-
406 PM EDT SAT JUL 23 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY FOR
STRONG WINDS VALID UNTIL 430 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF YULEE...OR ABOUT 2
MILES SOUTH OF ST. MARYS...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND YULEE THROUGH 430 PM EDT.
GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 23, 3:11 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT SAT JUL 23 2005

FLZ040-232100-
MARION-
411 PM EDT SAT JUL 23 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS VALID UNTIL 500 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES SOUTHWEST OF MCINTOSH...OR
ABOUT 4 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND MCINTOSH...REDDICK AND
LOWELL THROUGH 500 PM EDT. GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 23, 3:29 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT SAT JUL 23 2005

FLZ025-232115-
DUVAL-
429 PM EDT SAT JUL 23 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS VALID UNTIL 515 PM EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES NORTHEAST OF OCEANWAY...OR
ABOUT 8 MILES SOUTHWEST OF FERNANDINA BEACH...MOVING SOUTH AT 15 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY AND
FORT CAROLINE THROUGH 515 PM EDT. GUSTY WINDS TO 50 MPH AND
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jul 23, 3:59 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT SAT JUL 23 2005

FLZ036-037-040-232145-
ALACHUA-MARION-PUTNAM-
459 PM EDT SAT JUL 23 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...MARION
AND PUTNAM COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF JOHNSON...OR ABOUT
4 MILES SOUTH OF MELROSE...MOVING SOUTHEAST AT 15 TO 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
JOHNSON...LOCHLOOSA...ORANGE SPRINGS AND HOG VALLEY THROUGH 545 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Jul 23, 4:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT SAT JUL 23 2005

FLZ025-232145-
DUVAL-
515 PM EDT SAT JUL 23 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR HIGH WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM
EDT...

AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF FORT CAROLINE...OR
ABOUT 5 MILES EAST OF ARLINGTON...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYPORT...FORT CAROLINE...
UNF...SAN PABLO...NEPTUNE BEACH AND JACKSONVILLE BEACH THROUGH 545 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 107 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 23, 4:55 PM EST
Where
Alachua County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.700, -82.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463686.